• Indinavir is a well-known cause of crystal-induced acute renal failure, dysuria and flank pain, and nephrolithiasis. Recently a more insidious tubulointerstitial lesion has been recognized as secondary to the drug. We report a case of a hepatitis C-positive patient on long-term indinavir therapy for human immunodeficiency virus (HIV) who developed a slowly progressive rise in serum creatinine. Renal biopsy revealed a diffuse interstitial infiltrate with numerous eosinophils and scarring. The tubules showed focal necrosis and dilation with elongated crystals present within their lumina. The elevated serum creatinine decreased to a new baseline over several months with the discontinuation of indinavir. We review the literature of renal syndromes associated with indinavir focusing on chronic progressive tubulointerstitial injury and speculate on risk factors and potential mechanisms of indinavir-induced renal injury.
- Human immunodeficiency virus (HIV)
- Renal failure
ASJC Scopus subject areas